Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Headaches

Part of A Practical Guide to HIV Drug Side Effects

2006

Some people develop headaches as a result of drug side effects. In some cases, these will only occur during the beginning of drug therapy and will gradually disappear over the next few weeks. In others, they may remain long-term, and the only solution may be a drug switch. Medications should be particularly suspected as a headache cause when a new drug treatment has recently been started, but note that such reactions can occur even after months of using a particular drug.

Headaches can also be a symptom of many different infections and conditions, some of which could be fatal if undiagnosed. Among the possible causes of headaches are:

  • cryptococcal meningitis
  • endocarditis (heart infection)
  • syphilis
  • candidiasis (yeast infection)
  • toxoplasmosis
  • herpes outbreaks
  • progressive multifocal leukoencephalopathy (PML)
  • CMV encephalitis
  • primary central nervous system (CNS) lymphoma

Advertisement
All headaches that are at all severe or that last for more than a few hours or that recur should be taken very seriously. If you are suffering from such headaches, run (do not walk!) to your best available neurologist or HIV specialist for a comprehensive diagnosis. It is best to not treat such headaches until your doctor has diagnosed the problem and told you what treatment is best. If you cover up this symptom with pain medications, you might mask what would otherwise point the way to a diagnosis of something serious. So this is a case where you should always call your doctor.

When a diagnosis is being sought, it is important to remember the old rule that you only find what you seek. There have been cases in which, because the person is HIV positive, the diagnostic procedures were too exclusively focused on opportunistic infections (OIs) and conditions, forgetting that PHAs are certainly also susceptible to other infections and malignancies. In some of these cases, when none of the common OIs or conditions were discovered, the headache was then attributed to HIV disease itself and no further attempts were made at diagnosis. Then, down the line, and usually when other symptoms appeared that gave better indications of a probable diagnosis, the person was finally discovered to be suffering from something unrelated to HIV disease. Unfortunately, by that time, the condition or infection was often much more advanced and more difficult to successfully treat. In these situations, if the person had been HIV negative, the diagnosis might actually have been made sooner because the non-HIV-related possibilities would have been considered more quickly. Never forget this possibility.


Tips for Handling Headaches

One cause of headaches that is rarely suspected by doctors is magnesium deficiency, a problem that Canadian researchers have found is relatively common in PHAs. In those who are HIV negative, it has been found that even in people who have suffered from severe headaches for many years, supplementing with magnesium may eliminate the problem. Supplementation with magnesium is not something that should be substituted for immediate medical attention to severe or recurrent headaches. However, if no other cause is found, keep the possibility of a deficiency in mind. Magnesium in doses of 500-600 mg per day may be required for some.

It is important to remember that if you are treating your headache, your choice of drugs should be made in the context of all the other factors currently affecting you, including:

  • other drugs you are taking -- because of possible interactions
  • medical conditions such as liver problems -- which would weigh against Tylenol (acetaminophen) because Tylenol can be hard on the liver
  • other medical conditions such as ulcers, gastrointestinal bleeding problems, intestinal Kaposi's sarcoma, low platelets, kidney dysfunction or low serum albumin levels (common in those with wasting) -- which would weigh against aspirin and other non-steroidal anti-inflammatory drugs (NSAIDS)

In general, unless any such issues make it problematic, aspirin or buffered aspirin is probably the best choice. Tylenol (acetaminophen) lowers levels of the antioxidant glutathione (GSH) in the body. Since glutathione levels are already too low in PHAs, worsening this is not a good idea. In addition, the lowered levels of glutathione already present may significantly increase the chance for acetominophen toxicity. Even in doses considered to be in the routine therapeutic range, acetaminophen can cause liver or kidney injury in certain populations with a tendency for glutathione deficiency, such as PHAs. Aspirin also lowers glutathione, but to a much lesser extent.

If you are taking either aspirin or Tylenol, the use of the following agents to help normalize glutathione levels is very important:

  • N-acetyl-cysteine (NAC)
  • alpha-lipoic acid
  • the amino acid L-glutamine (this is also important to help keep the intestinal tract from being damaged by drugs)

Remember that long-term use of aspirin or other NSAIDs can cause damage to the intestines and gastrointestinal bleeding. In general, only use these meds when you absolutely need them to relieve headache, and avoid long-term use, if possible.

Other possibilities for treating some kinds of headaches include acupuncture or acupressure. The herb feverfew may also help. It contains parthenolide, an agent that reduces spasms in blood vessels in the head, and has been shown to work for both migraines and tension headaches.




  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 
See Also
More on Pain Management and HIV/AIDS

Tools
 

Advertisement